Muscle seizures

Hi everyone. I'm not sure what's happening today but I have had seriously painful muscle seizures in my lower right arm which also distorted my hand as wrist twisted in weird position and fingers locked tight. Now I don't know if it's the pmr or that I have reduced preds from 15 to20 mgs today. I'm asking because I know many of you have suffered this disease for many years and may be able to advise me. It was quite frightening as it's never happened before.

9 Replies

  • JJackdaw, did you experience any other symptoms at the same time as the "muscle seizure"? As it followed your reduction from 20 to 15mgs, perhaps that could be the reason, but if it happens again or you experience any other symptoms, it might be best to check it out with your GP. A reduction from 20 to 17.5 would have been preferable.

  • I have looked at your previous posts and it looks like you haven't been on the pred. for very long at all, and have already done 2 big reductions of 20 to 15 and then 15 to 10. This is a massive reduction in such a short time and it will be very difficult to tell whether any pain or unusual physical symptoms are the PMR breaking through because your dose is too low , or, withdrawal- it might be both. I will repeat what is always being said here- the current recommendation is that we only reduce the pred. by 10% of what we are on at the time. Some of us are very sensitive to any reductions. I have had at least 4 flares due to reducing and/or the PMR breaking through when I have done too much, and I have learnt the hard way. I would not wish a flare on anyone- it is really horrible and tends to result in having to increase the pred. dosage to more then I was on before reducing- thus a complete waste of time and severe pain for many weeks until it is under control again. I wouldn't wish the same for you.

  • Suzy and Celtic thanks for reply. As you know , I have only been on preds for 5/6 weeks. I told my GP about reduction level and she said it was fine, even though I know it's not. I told her that it was advised to only reduce by 10 percent but she wasn't concerned. I do have appt Thursday so I will tell her what's happening to me and that I want to increase preds then start reducing as advised. But a big thank you to you all as I know that you allay my fears and are always there for me.

  • The other thing I wonder is whether the pred is depleting your magnesium levels - it can do. I used to get terrible cramp in my thumbs with the PMR as well (pre-pred) and a few times in my foot where my middle toes pulled downwards and it was horrible!

    Here in mainland Europe the standard question when you complain of cramps like that or in your legs is "Have you taken some magnesium?" If the answer is no then that is the first approach. My husband suffers cramps regularly - he uses a soluble version but I don't know if you can get that in the UK but I know Boots sells tablets and no doubt so do H&B.

  • Thanks for your advice pmr pro. I also get terrible cramps in my feet and leg but I've never experienced how arm and hand went. It quite scary!

  • 100 mg tablet of magnesium works for me. Prior to PMR I took it to avoid foot and leg cramps. When I went on prednisone I was initially advised to stop taking it. After a month the foot and leg cramps were back worse than ever and I began have cramps in my hands. I advised my medical practitioner and went back to taking the magnesium. No more cramping!

  • Many thanks iugini will tell my GP. Will they prescribe magnesium or do I get from health shop?

  • As far as I know, supplements available over-the-counter are not covered by prescriptions in Canada. It may be different in other countries.

  • Where I live it is in every supermarket! Boots or H&B - I doubt you'll be given a prescription in the UK.

You may also like...